Iranian Journal of Medical Sciences

Document Type: Original Article(s)

Authors

Abstract

Background: Non-steroidal anti-inflammatory drug (NSAID) use and H pylori infection are two major causes of peptic ulcers. This study investigates the effect of H pylori infection and NSAIDs on gastroduodenal damages and bleeding (GIB). Methods: 104 patients with acute gastrointestinal bleeding (GIB) and 102 patients with dyspepsia without bleeding were studied. Duodenal (DU) and gastric ulcers (GU) were identified by endoscopy and H pylori infection by histologic examination of biopsy samples. Association of NSAID and H pylori with DU, GU and/or GIB was determined by calculation of odds ratio. Results: The percentages of NSAID-users in patients with and without GIB were 50% and 34% respectively. DU and GU were more frequent in patients with GIB than those without bleeding (P<0.001). In NSAID-users, the percentages of DU as well as GIB were significantly higher as compared with non-users (P<0.02). Concerning H pylori-infected as compared to non-infected patients, the prevalence of DU was significantly higher (P<0.000). The percentage of GU was significantly lower (P<0.02). DU was significantly higher in NSAID-users who were infected with H pylori than those of non-infected (P<0.001), but such a relationship was reversed with respect to GU (P<0.015). However, the rate of GIB in this group was not decreased significantly. Conclusion: H pylori infection increased the risk of DU in NSAID users, whereas, it decreased the risks of GU and GIB in NSAID and GU in non users.Iran J Med Sci 2005; 30(1): 1-5. Keywords ● NSAID ● H pylori ● Peptic ulcer ● Bleeding